Kansas, 2021Hail in Kansas, May 16, 2021
May 16, 2021 · NWS GLD · 4 events in 3 counties and zones
During the late afternoon, and into the evening, severe thunderstorms formed in an east to west line along a stationary front and slowly moved south. Hail up to golf ball size was reported with the strongest storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon, and into the evening, severe thunderstorms formed in an east to west line along a stationary front and slowly moved south. Hail up to golf ball size was reported with the strongest storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 3:35 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 16, 3:35 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
335 PM MDT Sun May 16 2021
.SHORT TERM...(This evening through Monday night)
Issued at 330 PM MDT Sun May 16 2021
Overview: Modest southwest flow aloft (today) will back to the
SSW-S on Monday.. as an upper level low (presently situated invof
Las Vegas, NV) progresses eastward to the 4-Corners/Desert
Southwest.
Today-Tonight: Challenging convective forecast. In a muttled
synoptic regime.. characterized by weak low/mid-tropospheric
(SFC-H5) flow.. the evolution of the low-level (SFC-H85) pattern
and majority of forcing (i.e. not directly assoc/w convection)
will, once again, largely be dictated by mesoscale features.
Per 20Z visible satellite imagery and regional surface
observations.. a weak, ill-defined surface low was present over
portions of eastern CO and northwest KS. This feature appears to
be centered invof Lamar, CO.. extending northeast toward
Burlington and Goodland. Considerable low overcast (areas of fog,
even) persist on the northwest periphery of this feature.. along
the Colorado Front Range and portions of the Palmer Divide.
Additionally, a WNW-ESE oriented convergence zone (extending from
St. Francis-->Hill City-->Russell-->Salina) was evident in
visible satellite imagery (as a narrow corridor of agitated Cu),
along which isolated convection has recently developed near
Russell/Salina. Mesoanalysis data indicates moderate instability
(1500-2500 J/kg mlcape) is present over the majority of the area,
strongest invof Tribune-Syracuse-Johnson, though deep-layer shear
remains on the marginal end of the spectrum (20-30 kt). Simulated
reflectivity forecasts via the HRRR and NAM NEST suggest that
convection currently developing along the Raton Mesa and portions
of the Colorado Front Range (south of Denver) will gradually
increase in coverage/intensity late this afternoon.. eventually
merging into a cluster that progresses slowly E-ENE across the
CO/KS border this evening.. perhaps stalling over northwest KS
tonight. Organization will largely be multicellular in nature..
with marginally severe hail and wind gusts up to 65 mph the
primary hazards.. transitioning to locally heavy rain and flash
flooding as activity coalesces and grows upscale into a cluster
(or clusters) after sunset. A Flash Flood Watch remains in effect
for Wallace, Greeley, Wichita, Logan and Gove counties, where
1-6" of rain fell late yesterday evening/night.. and additional
heavy rain may rapidly lead to flash flooding.
Mon-Mon night: Flow aloft will gradually back to the SSW-S in
this period, as the deamplifying upper low progresses eastward
into the 4-Corners/Desert Southwest. Aside (perhaps) from an
increasing potential for small amplitude waves aloft.. forcing
will largely be driven by convective/mesoscale features.. i.e.
every bit as challenging as the past few days with regard to
temperatures, cloud cover, convective development/coverage/
evolution/hazards. Bottom line.. another day of widespread
convection appears likely.
.LONG TERM...(Monday night through Sunday)
Issued at 203 PM MDT Sun May 16 2021
Chances for afternoon/overnight storms remain for the entire
week. High temperatures are still forecasted to be near average
through Wednesday before going slightly above average to finish
the work week.
The pattern through the work week is still looking to be the same
to previous forecasts. Tuesday and Wednesday an upper cut-off low
approaches the area before diffusing into the larger flow late
Wednesday. From that point forward, a upper ridge sets up over the
Eastern CONUS with a upper trough over the Western CONUS that
puts the Tri-State area in southwest flow aloft. Near the surface,
lower MSLP remains over the Rocky Mountain Region with higher
surface pressure off to the east. Initially, the lower pressure is
to the south of the area until Wednesday when it flips to north
of the area. The weekend then may bring a low off the Front Range.
What this means is two different sets of expected conditions.
Tuesday and Wednesday are forecasted to be relatively cooler and
cloudier with high temperatures near 70 and chances for rain through
most of the day. Wednesday may be drier and warmer as the overall
weather pattern shifts during the day.
Thursday through Saturday is expected to be warmer and confine the
chances for rain and storms more into the afternoon and evening
hours. Highs during the time period are expected to be near 80.
Cloud cover will likely not be as persistent with sun during the
daytime hours. As for rain chances, guidance is still persistent on
keeping moisture available to the area though how much is uncertain
given the change in pattern. Synoptic lift will be questionable each
day as upper shortwaves may pass through the area and surface low
pressure centers are far enough from the area to have little effect.
However, there could be boundaries such as lingering outflows from
previous convection or maybe even a dryline. Also, with less clouds
and more heating during the daytime hours, enough CAPE may develop
to fire off storms. So all of this contributes to a greater chance
during the afternoon and evening hours with the potential for severe
weather each day depending on how much instability develops in the
area. It is too uncertain to determine each day right now, but will
continue to monitor during upcoming forecasts. So expect dry days
with storm chances increasing during the afternoon hours and the
potential for some to be severe during the end of the week. Some
showers may linger through the night and into the morning hours the
next day but chances are uncertain right now.
Sunday may bring a cold front to the area though guidance has been
moving this front around. Guidance also has not agreed on how/when
the upper trough will move from its position in the Western CONUS.
Ensembles also are fairly uncertain, but more members have it moving
east during the day Sunday. Currently am keeping Sunday warm but
will need to monitor timing/location changes of the front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 100 PM MDT Sun May 16 2021
VFR conditions will prevail this afternoon, with ceilings
generally above 3,500 ft AGL. Conditions will deteriorate this
evening (particularly at the GLD terminal) as thunderstorms
progress eastward from Colorado into northwest Kansas. At GLD,
storms appear most likely between 03-07Z. While confidence is
lower with regard to whether or not thunderstorms will directly
impact the MCK terminal, the most likely time-frame would be from
04-09Z. Widespread IFR/LIFR stratus may develop in the wake of
thunderstorms early Monday morning, possibly persisting through
late Monday morning. Light ESE to ENE winds will prevail through
the TAF period. Of course, gusty/erratic winds can be expected in
vicinity of any thunderstorms.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 6 PM MDT /7 PM CDT/ this evening through
late tonight for KSZ027>029-041-042.
CO...NONE.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...VINCENTHazardous weather outlook, May 16, 10:02 AM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1002 AM MDT Sun May 16 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1002 AM MDT Sun May 16 2021 /1102 AM CDT Sun May 16 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Thunderstorms will develop in Colorado late this afternoon, tracking
eastward into western Kansas this evening. Severe thunderstorms
capable of producing quarter size hail and damaging winds are
possible, mainly along and south of Interstate 70 and west of Kansas
Highway 25 between 6 pm and 11 pm MDT.
Thunderstorms will persist over portions of northwest Kansas late
this evening into tonight. Locally heavy rainfall and isolated flash
flooding are possible, particularly in areas that received
significant rainfall during the past 24 hours. A Flash Flood Watch is
in effect for Wallace, Greeley, Wichita, Logan, and Gove counties in
Kansas.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Severe thunderstorms are possible during the late afternoon and
evening hours on Monday May 17th. Locally heavy rainfall and
isolated flash flooding are also possible.
Thunderstorms are possible during the afternoon and evening hours
each day for the remainder of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening, and
again on Monday.
Vincent
In the hours before
Special weather statement, May 16, 4:41 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
441 PM MDT Sun May 16 2021
COZ092-162345-
Cheyenne County CO-
441 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL
COLORADO UNTIL 545 PM MDT...
At 441 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Boyero to 7 miles north of
Chivington. These storms were nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells, Kit Carson, Firstview, Wild Horse and Aroya.
This includes Highway 385 between mile markers 136 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3904 10316 3904 10275 3884 10216 3861 10222
3861 10317
TIME...MOT...LOC 2241Z 186DEG 4KT 3891 10321 3854 10254
JNSpecial weather statement, May 16, 4:48 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
448 PM MDT Sun May 16 2021
KSZ013>015-028-029-162345-
Gove KS-Sheridan KS-Thomas KS-Logan KS-Sherman KS-
448 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTHEASTERN LOGAN...
SOUTHERN SHERIDAN...EAST CENTRAL SHERMAN AND NORTHERN GOVE COUNTIES
UNTIL 545 PM MDT/645 PM CDT/...
At 448 PM MDT/548 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles west of Levant to
near Grainfield. Movement was northwest at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Colby, Oakley, Brewster, Grainfield, Grinnell, Gove and Levant.
This includes Interstate 70 in Kansas between mile markers 35 and
104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3954 10137 3923 10028 3889 10031 3921 10143
TIME...MOT...LOC 2248Z 132DEG 11KT 3939 10125 3908 10045
JN
Special weather statement, May 16, 5:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
515 PM MDT Sun May 16 2021
COZ091-162345-
Kit Carson County CO-
515 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Flagler, moving south at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Flagler, Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 390 and
417.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3935 10316 3946 10288 3934 10259 3907 10284
3905 10305 3918 10316
TIME...MOT...LOC 2315Z 011DEG 5KT 3928 10299
JNHail, Graham
- When
- May 16, 5:20 PM CST to 5:45 PM CST
- Where
- Graham County, 0.21 mi ESE of Morland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.349, -100.076
The hail ranged from quarter to half dollar in size for most of the duration. However, toward the end of the timeframe golf ball size hail occurred.
Hail, Thomas
- When
- May 16, 5:35 PM CST to 6:00 PM CST
- Where
- Thomas County, 0.33 mi SE of Gem
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.426, -100.896
Hail, Graham
- When
- May 16, 5:55 PM CST to 6:15 PM CST
- Where
- Graham County, 4.09 mi S of Morland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.291, -100.082
Hail, Sherman
- When
- May 16, 6:40 PM MST
- Where
- Sherman County, 0.27 mi S of Goodland Arpt
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.366, -101.701
Pea to penny size hail was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 16, 20211 death · 1 injured · 8 events
- Rip Current in Florida, May 16, 20211 death · 1 injured · 1 event
- Sneakerwave in California, May 16, 20211 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 16 to 19, 2021$100,000 · EF2 · 12 events
- Hail and Damaging Wind in Texas, May 16, 20216 injured · $500,000 · 4.25 in hail · 9 events
- Flash Flooding in Kansas, May 16, 2021$2.0 million · 2 events
- Tornadoes and Flash Flooding in Texas, May 16 to 17, 2021$205,000 · EF1 · 19 events
- Wildfire and Hail in New Mexico, May 16 to 17, 2021$300,000 · 0.88 in hail · 2 events
- Flash Flood and Flood in Texas, May 16, 2021$35,000 · 2 in hail · 18 events
- Tornado and Flash Flooding in Colorado, May 16, 20212 in hail · 17 events
- Hail and Damaging Winds in Utah, May 16 to 19, 20211 in hail · 14 events
- Tornado and Hail in Texas, May 16, 20213 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956485, 956486, 956487, 956488.